Are her hallucinations a result of poor blood flow?

1 answer | Last updated: Nov 10, 2014
Jeanneb2009 asked...

My husbands mother has had 2 heart attacks and has CHF. Recently her legs are swelling, the edema has gone from her ankles to above her knees. She refuses to keep her legs elevated and spends about 18 hours each days sitting on the side of her bed, with her legs dangling. Home hospice care has provided liquid morphine, but she is very resistant to taking it. She has had only 3 - 2.5ml doses over the last week. A very recent development is confusion and disorientation, as well as what I suspect are hallucinations. Is this a result of the poor delivery of blood to her brain or a side effect of the medication. Thanks for your help. Jeanne

Expert Answers

Jennifer Serafin, N.P. is a registered nurse and geriatric nurse practitioner at the Jewish Homes for the Aged in San Francisco.

The hallucinations your mother in law (MIL) is experiencing could be due to many things. Your letter does not say what she is "seeing", but you mention she is also "confused and disoriented". Since she has only had 3 doses of morphine, I would doubt that the medication is causing her confusion. I think your thought about the lack of blood to her brain is more likely to contribute to her confusion, especially with her health history.

Since she has had 2 heart attacks, which is caused by clogged heart arteries, we can assume your MIL is at risk for build-up in other blood vessels, including the ones in and around her brain. This can definitely cause confusion and even dementia (vascular). Furthermore, if the heart attacks she had have worsened her heart function, so much so that her heart is not beating well and leading to worsening CHF, this can also lead to confusion. This can occur since there can be a lack of blood flow to the brain from not only the heart not pumping well, but also if there is fluid in her lungs, as this can lower the oxygen levels in her blood.

I wouldn't worry about your MIL lack of keeping her legs elevated. She may have poor circulation in her legs, which would make keeping her legs elevated painful. At this point in her life, she should be doing whatever makes her comfortable.

I know it is really hard to watch someone decline, so it is good that Home Hospice is involved. Let them know what you are experiencing with your MIL, and see if they have any suggestions to help her. Also, remember to take care of yourself, as taking care of someone is physically and emotionally difficult, and this can cause a great deal of stress for you.